Acute effects of smoking
Nicotine affects the body in many ways. It increases blood pressure and heart rate frequency. The mechanism of blood pressure and heart rate elevation by nicotine occurs via activation of the sympathetic nervous system with release of norepinephrine and epinephrine (adrenaline). Cigarette smoking results in sympathetic neural arousal that lasts for 24 hours. This is reflected in a loss of natural heart rate variability and an increased risk of arrhythmia. Narrowing of blood vessels requires the heart to work harder and use more oxygen, while the simultaneous narrowing of the coronary arteries diminishes the blood and oxygen supply to the heart muscle, which can contribute to myocardial infarction. Carbon monoxide reduces availability of oxygen in blood and may exaggerate hypoxia of heart muscles. Nicotine also induces endothelial dysfunction and increased tendency to clotting. Besides that, cigarette smoke contains many toxins other than nicotine (for example, carbon monoxide and oxidant gases) that might contribute to cardiovascular toxicity. Chronic smoking contributes to development of atherosclerosis, heart disease, cancer and premature death.
Major health damage related to smoking is caused by various components of the smoke, but nicotine has its own adverse effects. In an attempt to reduce risks while satisfying the cravings for nicotine, several products that deliver nicotine without smoke have been brought to the market. They are in form of skin patches, nasal spray, chewing gums and inhalers. The most recent, the e-cigarette, is generating a lot of public discussion. It is important to note that while administering nicotine without smoke may reduce health damage caused by smoke components, it does not reduce effects of nicotine.
Divers are encouraged to cease smoking. Any effective help is welcomed. Medicinal nicotine may be the way to go for those who have failed in their previous attempts, but medical supervision is advised. Some means of delivery of medicinal nicotine, like chewing gums, nasal sprays, dermal patches and inhalers have been approved or tolerated by FDA which summarizes mainstream medical judgement. However some methods raise concerns about propagating the addiction, such as the more elaborate deliveries like the e-cigarette. Divers on a cessation program using medicinal nicotine must be aware of the side effects of nicotine use, nicotine overdose and nicotine withdrawal symptoms.
Adverse effects of medicinal nicotine depend on dose and method of administration. Using nicotine inhalers may cause local irritation in mouth and throat, coughing and rhinitis, change of taste, pain in jaw and neck, tooth disorders and sinusitis. Lozenge and chewing gums may cause dyspepsia. Other adverse events occurring in greater than 3% of patients on active drug include nausea, headache, influenza-like symptoms, pain, back pain, allergy, paresthesia, flatulence and fever.
The overdose of nicotine among adult smokers is not very likely; however, a person can overdose on nicotine through a combination of nicotine patches, nicotine gum, nicotine inhaler cartridges and/or tobacco smoking at the same time. Intoxications with nicotine have been reported and causes include ingestion of nicotine pharmaceuticals, tobacco products, and prolonged skin contacts with nicotine containing plants or accidental ingestion of pesticides containing nicotine. The initial symptoms are caused by stimulatory effects and include nausea and vomiting, excessive salivation, abdominal pain, pallor, sweating, hypertension, tachycardia, ataxia, tremor, headache, dizziness, muscle twitching, and seizures. This may be later followed by depressor effects including low blood pressure and slow heart rate, central nervous system depression, coma, muscular weakness and/or paralysis, with difficulty breathing or respiratory failure.
Symptoms of withdrawal may occur early on in the smoking cessation process and while on medicinal nicotine. Common withdrawal symptoms include dizziness, anxiety, sleep disorder, depression, drug dependence, fatigue and myalgia.
Diving and medicinal nicotine
Divers are encouraged to quit smoking using any possible help they need with due medical supervision. However, use of medicinal nicotine as a convenient replacement or addition to smoking may be unsafe and is not advised. While on a cessation program, divers must be aware of potential adverse effects which may be confused for dive related symptoms. As with all medical interventions, it is wise to abstain from diving for a while to weather out possible adverse events and their interaction with dive safety.
Post written by: Petar Denoble, MD, D.Sc.